Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 135, NWS St. Louis, MO

July 21, 2001Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2001, 6:59 PM CDT for Sainte Genevieve County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2001, 6:59 PM CDT (23:59 UTC)
Expired
Jul 21, 2001, 7:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 220000
SVRSTL

MOC186-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 745 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 5 MILES NORHTWEST OF STE. GENEVIEVE...MOVING 
  SOUTHWEST AT 10 MPH.

* LOCATIONS IN THE PATH...
  BLOOMSDALE
  ROCKY RIDGE
  WEINGARTEN
  COFFMAN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3796 8999 3807 9017 3787 9043 3772 9019

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SAT JUL 21 2001

...UPGRADED TO EXCESSIVE HEAT WRNG FOR ENTIRE CWA...

HEAT GRDLY TAKING HOLD AS PCPN/CLD SHIELDS ARE MSG TDA. MID AFTN
HEAT INDEX 105-110 TDA. HV OPTED TO KEEP HOT WX INTO MONDAY. THIS
THROWS US INTO EXCESSIVE CRITERIA.

FIRST 48 HRS LOOK HOT AND DRY...NEXT 120HRS LOOK COOLER AND EXTRMLY
WET. RDG BEGINS TO RETROGRADE TO WRN STATES...SAME LOCATION THAT HAS
DOMINATED THIS AREA FOR PAST THREE YEARS OFF AND ON. THIS WILL COME
ABOUT AS RIDGE EVENTUALLY FLATTENS...THEN RETROGRADES AS UNSEASONABLY
DEEP TROF SETS UP IN EAST. MRG HAS 1032MB HIGH OVR ERN GREAT LAKES
BY FRIDAY WITH BELOW ZERO 850MB TEMPS THERE. THIS WILL RESULT IN
STRENGTHENING STNRY FNT SAGGING SWD INTO SRN MO WITH STG OVRRNG
PATTERN SETTING UP...ESP FOR WED AND THUR.

WILL UPGRADE HEAT ADVISORY TO EXCESSIVE HEAT WRNG  AND ISSUE NPW
ACCORDINGLY. A FEW ERN CWA COUNTIES WERE NOT IN ORIGINAL HEAT
ADVISORY BUT THEY WILL BE ADDED TO THE WRNG ANYWAY.

TROPICAL PLUME STILL SWINGING AROUND AND THRU AREA. THIS MAKES PCPN
EVENTS VERY EFFICIENT SHOULD THEY OCCUR. ONE EXAMPLE FOR OUR AREA
WAS TWO MEASUREMENTS OF 6.50 AND 6.70 INCHES OF RAIN IN EAST ALTON
ILLINOIS FROM THURSDAY EVENT. WE HAD FLASH FLOOD WRNGS OUT BUT 88D
SHOWED 4-5 INCH MAXIMUM AND WAS TOO CONSERVATIVE.

 REACH CRITERIA...AND S IL LKS DOUBTFUL DUE TO CLDS/PCPN.   THIS LVS
AREAS ALG MS RVR AS THE BIG QUESTION MARK.  IF PCPN TRENDS DO PAN
OUT AS DESCRIBED ABV...THE LACK OF RAIN SHUD ALLOW TEMPS TO CLIMB TO
NR GUID VALUES.  EVEN THO CLDS WL KP TEMPS FROM GETTING OUT OF
HAND...VRY HI DWPTS AND TEMPS ARND 90 WL BE ENUF TO HIT THE MARK
BOTH TDA AND SUN.  S IL MAY ALSO REACH CRITERIA ON SUN...BUT BLV ITS
PRUDENT TO LK AT A CPL MORE MDL RUNS TO BTR DETERMINE CLDS/PCPN THRT
FOR THIS AREA.

.STL...EXCESSIVE HEAT WRNG  THRU MON...ALL OF CWA INCLUDING CNTRL/E
MO...AND XTRM SW IL

PEDIGO

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.